I know that there is a lot of information out there on medication and what dose you may be able to see results on to control the issue you are dealing with , in our case MAV.
But the thing I have found surprising is that it seems that many times the doctors are taking into consideration the size of the person they are giving the medication to or the listening to the patient when they tell them they are very med sensitive.
My reason for saying that is that would it not make sense that someone that is 6 feet tall and weighs 200 pounds would most likely tolerate a larger dose of medication than someone who is 5 feet tall and weighs 110 pounds. I would think especially medication that effects the brain and such…maybe that makes no sense but when they tried to tell me to take 50mg Elavail I knew that was way too much and I could not even tolerate 10 mg.
I know most of you have always started slow on the medications and at a low dose even lower than what is prescribed at times…why to the doctors not understand or listen when we try and tell them WE are med sensitive. Just thinking out loud again…
I totally agree with you. I am med sensitive as well (weigh 125 lbs) and my neurologist said the dose of med he was starting me at “most people can take like candy.” I was so tired and dizzy I couldn’t get out of bed for hours the 1st day. I don’t think doctors get just how sensitive we are. Also, I don’t think comments like that are very productive because I didn’t even bother to call him when I felt so bad. And my husband was looking at me like I was crazy because he said I thought the dr. said this was like candy?? I just cut the dose in half & tried again. It was much better but even that small amount made me tired & dizzy. I have been increasing my dose way slower than he recommended. I cut my pills in half or even in quarters and wait a week before going up on the dosage. I say whatever works to keep you on the medicine, right? I think too many people give up on a medicine too quickly because the doc gives them too high of a starting dose or titrates them up too quickly. That’s just my two cents…
Totally agree! The only doctor that ever recognized my med sensitivity and dosed accordingly was Dr. Hain. There is nothing worse then being started out on a dose that is too potent for one’s size and tolerance.
I am new to this forum and I believe I read that you had great success on verapamil. I am also super med sensitive and have been started on 40 mg of verapamil a day. I have very low pulse and bp as well. I was wondering if I could have any improvement on this dose as this is riduculously low. I just started a few days ago. I have had chronic dizziness for 15 months and have been virtually bedridden for the last 3 months. I was recently diagnosed with MAV.
Thanks for the warm welcome Scott! I never had vertigo at night when trying to sleep. So to answer your question, yes. I am on such a tiny dose that it just seems unbelievable that this could be the cause. I suffer more from chronic dizziness and the vertigo at night when I try to lay my head down to sleep is new.
Any advice is greatly appreciated. I’m a physician (although I have been unable to work for almost 2 years as a result of my dizziness, recently diagnosed with MAV a week ago) but in this arena I feel so clueless and helpless.
Really great to have a physician on board although I’m sorry it’s because you have this miserable condition. Your knowledge of meds will be a big plus. I work in the School of Medicine at the University of Sydney with a doctorate in biochem so have really good access to the literature. It has come in handy when trying to find the results of various drug and/or supplement trials.
I wouldn’t be surprised by your reaction to Verapamil even at such a low dose. I react to very small doses of these migraine meds. I was never able to handle a full dose of Cipramil, never got higher than about 7 mg of Effexor and have had significant GIT upset on first 5 and now 2.5 mg of Paxil. You’ve no doubt seen the write-up from Steve Rauch. He knows very well what a nightmare migraineurs can have on meds. You’re doing the right thing by introducing Verap at a low dose. Let’s hope the increased vertigo stops. I get night vertigo too when things get ramped up and know how tough that is. I usually wake up with my heart in my throat from it!
Anyhow, I really hope you adjust to the med and get as good a result as Nance. I tried Verap twice before but only lasted two days. The increased dizziness made it impossible to work. I’m up for another round – perhaps at a lower start dose this time.
Feel free to post your story up above if you like. Glad to have you on board.
Thanks so much for the reply Scott. I hope you find relief from this dreaded illness too. I actually found this forum after speaking with Dr. Rauch on the phone and he recommended I check it out. I will keep my fingers crossed and try to get through the night. I’m happy to help in any way I can of course!